Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 124, NWS Sioux Falls, SD

May 30, 20224 counties in South Dakota; Dixon County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 30, 2022, 1:37 AM CDT for 4 counties in South Dakota; Dixon County, Nebraska. It was in force for 23 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2022, 1:37 AM CDT (06:37 UTC)
Expired
May 30, 2022, 2:00 AM CDT
In force
23 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dixon County, NE, Clay County, SD, Lincoln County, SD, Turner County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 55 km from the middle of the area, began a volume at 06:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 1:49 AM CDTTSTM WND DMG1 Wnw Beresford, SDREPORT FROM MPING: 3-INCH TREE LIMBS BROKEN; POWER POLES BROKEN.
May 30, 1:52 AM CDTTSTM WND GST 575 Sse Centerville, SDMESONET STATION BFMS2 BERESFORD 7 WSW (SD MESONET).
May 30, 1:55 AM CDTTSTM WND DMG6 Ne Beresford, SDADD BY IEM. BARN DESTROYED.
May 30, 1:59 AM CDTTSTM WND DMG3 W Newton Hills, SDADD BY IEM. ROOF BLOWN OFF HOG BARN.
May 30, 2:00 AM CDTTSTM WND DMG7 Sw Fairview, SDREPORT VIA SOCIAL MEDIA. METAL ROOF PEELED OFF OUT-BUILDING AND LARGE DOOR BLOWN IN.
May 30, 2:05 AM CDTTSTM WND DMG8 Sw Fairview, SD12 MATURE PINES SNAPPED BY HIGH WINDS AT MOE LUTHERAN PARISH.
May 30, 2:09 AM CDTNON-TSTM WND GST 525 Ssw Worthing, SDMESONET STATION 176 SD RWIS DAVIS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 7:16 PM CDTTornado WatchSPC8 hr
May 30, 12:03 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2022-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2423 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2022-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2423 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
1.0
Supercell composite
19.2

Open this sounding in Storm Lab

The text

As transmitted.

126 
WUUS53 KFSD 300637
SVRFSD
NEC051-SDC027-083-125-127-300700-
/O.NEW.KFSD.SV.W.0124.220530T0637Z-220530T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
137 AM CDT Mon May 30 2022

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Dixon County in northeastern Nebraska...
  Clay County in southeastern South Dakota...
  Lincoln County in southeastern South Dakota...
  Southeastern Turner County in southeastern South Dakota...
  Northern Union County in southeastern South Dakota...

* Until 200 AM CDT.

* At 136 AM CDT, severe thunderstorms were located along a line
  extending from Volin to near Meckling to near Maskell, moving
  northeast at 65 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Wakonda around 140 AM CDT.
  Centerville, Viborg and Union Grove State Park around 150 AM CDT.
  Beresford, Alcester and Davis around 155 AM CDT.
  Canton, Hawarden, Lennox, Worthing, Hudson and Newton Hills State 
  Park around 200 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM CDT for northeastern
Nebraska...and southeastern South Dakota.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 200 AM CDT for northeastern
Nebraska...and southeastern South Dakota.

&&

LAT...LON 4269 9701 4276 9701 4278 9714 4319 9707
      4341 9682 4338 9652 4331 9653 4330 9658
      4327 9658 4326 9655 4324 9657 4322 9656
      4322 9647 4316 9647 4312 9644 4306 9646
      4304 9651 4300 9649 4298 9652 4286 9655
TIME...MOT...LOC 0636Z 230DEG 57KT 4297 9716 4285 9700 4268 9704 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Schumacher
1 follow-up statement
638 
WWUS53 KFSD 300649
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
149 AM CDT Mon May 30 2022

NEC051-SDC125-300658-
/O.CAN.KFSD.SV.W.0124.000000T0000Z-220530T0700Z/
Dixon NE-Turner SD-
149 AM CDT Mon May 30 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DIXON AND
SOUTHEASTERN TURNER COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 400 AM CDT for southeastern
South Dakota.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
northwestern Iowa.

LAT...LON 4279 9698 4296 9700 4308 9697 4309 9692
      4328 9693 4341 9682 4338 9652 4331 9653
      4330 9658 4327 9658 4326 9655 4322 9656
      4322 9647 4312 9644 4306 9646 4304 9651
      4300 9649 4298 9652 4286 9655 4276 9688
TIME...MOT...LOC 0648Z 230DEG 57KT 4308 9698 4296 9682 4279 9686 

$$

SDC027-083-127-300700-
/O.CON.KFSD.SV.W.0124.000000T0000Z-220530T0700Z/
Clay SD-Lincoln SD-Union SD-
149 AM CDT Mon May 30 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR EASTERN CLAY...LINCOLN AND NORTHERN UNION COUNTIES...

At 148 AM CDT, severe thunderstorms were located along a line
extending from near Centerville to near Union Grove State Park to
near Vermillion, moving northeast at 65 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Beresford around 155 AM CDT.
  Alcester around 200 AM CDT.
  Worthing around 205 AM CDT.
  Hawarden, Hudson and Newton Hills State Park around 210 AM CDT.
  Canton around 215 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 AM CDT for southeastern
South Dakota.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4279 9698 4296 9700 4308 9697 4309 9692
      4328 9693 4341 9682 4338 9652 4331 9653
      4330 9658 4327 9658 4326 9655 4322 9656
      4322 9647 4312 9644 4306 9646 4304 9651
      4300 9649 4298 9652 4286 9655 4276 9688
TIME...MOT...LOC 0648Z 230DEG 57KT 4308 9698 4296 9682 4279 9686 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Schumacher

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 12:18 AM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 30, 12:18 AM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1218 AM CDT Mon May 30 2022

.SHORT TERM...(This Evening through Monday)
Issued at 220 PM CDT Sun May 29 2022

The main concerns center around the severe weather threat over
roughly the next 36 hours.

The driving force behind this continued threat for severe weather is
an upper level low pressure that is expected to deepen over the
central and northern Rockies tonight, then drift into central SD and
northeast ND through Monday night. This will aid in backing the low
to mid level flow through Monday afternoon which will keep
instability in place through this period.

Thunderstorm development is still expected to occur later, likely 7-
9pm for the initial development. Capping is just too strong with the
thick mid level deck of clouds. There will be a small window before
we decouple after sunset when a few very strong updrafts could
develop, likely near northeast NE into southeast SD. CAPE values
around 2500 J/kg will be likely with a strong and balanced shear
profile from about 900 mb to 200 mb. The lowest few hundred feet may
see questionable shear but if a few supercells can develop they
would likely be able to sort of create their own environment to some
extent, thus leading to the potential for a couple of tornadoes.
Along with this threat will come a chance for hail to around tennis
ball size and wind gusts to 70 mph with a nice pool of dry air from
700 mb to 500 mb. After the initial development in the area between
about 0-3z timing become very difficult with strong southwest flow
aloft and frequent pieces of energy wrapping northward. It does look
like after about 9z much of northwest IA, northeast NE and far
southeast SD will see much more isolated activity as a stronger
piece of energy wraps north. So for now leaning towards the highest
severe potential from about 1z to 9z.

Monday will be a very interesting and potentially dangerous severe
weather day. In the morning stronger backed flow in the low levels
will likely drive shower and thunderstorm development in central SD.
While shear is not very impressive there will be plenty of elevated
instability to support a few hailers near and west of the James
River through the morning. Near and shortly after 18z the low
continues to deepen and lift north which will swing the dry slot
northeast and significantly increase shear. With such strong forcing
we may not need to wait until late afternoon to break the cap and
significant updrafts could begin to develop as early as 17-18z,
depending mostly on the timing of the low lifting north. With the
combination of CAPE values near 2000 J/kg and deep, strong shear
updrafts should rotate pretty quickly and a few tornadoes will be
possible. Not out of the question to see a stronger tornado with the
higher threat of this near and east of Interstate 29. The next 36
hours will definitely be an important time to keep up to date on the
weather.

Outside of the severe threat far eastern SD, southwest MN and
northwest IA may need a wind advisory with very strong winds in the
lowest 1 to 1.5 km. Gusts may be around 45 mph at times.

.LONG TERM...(Monday Night through Sunday)
Issued at 220 PM CDT Sun May 29 2022

Monday night should see the severe threat diminish pretty quickly
with parts of northwest IA remaining in some more unstable air
potentially through mid evening. Otherwise a strong and deep
westerly flow will develop and usher in some cooler conditions. Lows
likely in the 50s.

Tuesday will see smaller chances for showers near highway 14 mainly
in the morning. Otherwise breezy conditions with gusts around 25 mph
through the day.

Wednesday into next weekend still showing a cooler pattern with
mostly below normal temperatures and only smaller chances for showers
and thunderstorms. The warmest day looks to be Friday as deeper
westerly flow develops. This may be the only day above normal
through this period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1217 AM CDT Mon May 30 2022

Latest radar imagery shows showers and storms blossoming across the
region ahead of an advancing upper level low. As alluded to in the
previous discussion, believe the best chances for seeing impacts
remain during the 7-11z timeframe, with any thunderstorm capable of
causing cigs and vsbys to briefly be reduced to MVFR levels. Outside
of any thunderstorm, should see VFR conditions largely prevail.

Will likely see a lull in activity near daybreak through mid-
morning, with yet another round of showers and storms possible late
tomorrow morning through afternoon. However, confidence in exact
timing and location still remain rather low, as development will
largely depend on the track of the upper level low tonight. So, have
opted to only include mention in PROB30 group for the time being.
Aside from this, look for SE/S winds to quickly increase after
daybreak, with gusts between 30 to 40 KT possible through the
evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...SST
Hazardous weather outlook, May 29, 9:10 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
910 PM CDT Sun May 29 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-310215-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
910 PM CDT Sun May 29 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Another round of strong to severe thunderstorms is expected to
impact the area during the overnight period. While exact location
details are uncertain, it appears that storms will be capable of
producing hail up to tennis ball size and wind gusts to 70 mph. In
addition to this, can't rule out the possibility of seeing a few
isolated tornadoes occur.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Yet another round of strong to severe storms remains likely for
Monday afternoon and evening. Specific timing and location details
are uncertain, though this activity is more likely to develop
earlier in the day, with the threat diminishing by midnight Monday
night. All modes of severe weather are possible, including a few
tornadoes, very large hail, damaging winds, and perhaps localized
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 29, 7:38 PM CDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
738 PM CDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 AM     TSTM WND DMG     1 SE LARCHWOOD          43.45N 96.43W
05/29/2022                   LYON               IA   NWS EMPLOYEE

            A COUPLE OF LARGE BRANCHES DOWN.

&&
Local storm report, May 29, 7:40 PM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
740 PM CDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 AM     TSTM WND DMG     3 SE LARCHWOOD          43.43N 96.40W
05/29/2022                   LYON               IA   NWS EMPLOYEE

            A COUPLE TREES SNAPPED AND LARGE BRANCHES
            DOWN.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 10:24 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix36 min
May 29, 10:57 PM CDTSevere Thunderstorm WarningFSDBrule33 min
May 29, 11:16 PM CDTSevere Thunderstorm WarningFSDGregory44 min
May 29, 11:52 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas, Gregory38 min
May 29, 11:58 PM CDTSevere Thunderstorm WarningFSDMiner, Sanborn47 min
May 30, 12:22 AM CDTSevere Thunderstorm WarningFSDClay23 min
May 30, 12:26 AM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld, Sanborn49 min
May 30, 12:45 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDBon Homme, Yankton45 min
May 30, 12:49 AM CDTSevere Thunderstorm WarningFSDAurora, Davison, Hanson, Hutchinson, Lake, McCook and 2 more41 min
May 30, 1:01 AM CDTTornado WarningFSDYankton29 min
May 30, 1:11 AM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury19 min
May 30, 1:23 AM CDTSevere Thunderstorm WarningFSDLincoln, Turner37 min
May 30, 1:28 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDBrookings, Lake, McCook, Miner, Minnehaha, Moody32 min
May 30, 1:28 AM CDTSevere Thunderstorm WarningFSDClay, Hutchinson, Turner, Yankton32 min
May 30, 1:41 AM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Turner34 min
May 30, 1:58 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDMinnehaha, Moody47 min
May 30, 1:58 AM CDTTornado WarningFSDLincoln32 min
May 30, 2:00 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDLincoln, Union45 min
May 30, 2:05 AM CDTTornado WarningFSDMinnehaha25 min
May 30, 2:40 AM CDTHigh Wind WarningFSDAurora, Bon Homme, Brule, Charles Mix, Davison, Douglas and 4 more104 min
May 30, 3:34 AM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner, Yankton26 min
May 30, 4:24 AM CDTWind AdvisoryFSDAurora, Bon Homme, Brookings, Charles Mix, Clay, Davison and 13 more19 hr
May 30, 8:15 AM CDTSevere Thunderstorm WarningFSDLincoln, Union30 min
May 30, 8:38 AM CDTSevere Thunderstorm WarningFSDLincoln, Union11 min
May 30, 8:55 AM CDTRiver Flood WarningFSDDavison, Hanson66 days
May 30, 11:31 AM CDTSevere Thunderstorm WarningFSDAurora, Douglas10 min
May 30, 12:23 PM CDTSevere Thunderstorm WarningFSDKingsbury7 min
May 30, 12:25 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDBon Homme, Charles Mix, Douglas, Hutchinson50 min
May 30, 1:04 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDDavison, Hanson, Hutchinson, McCook41 min
May 30, 1:20 PM CDTTornado WarningFSDLake, McCook, Miner25 min
May 30, 1:48 PM CDTTornado WarningFSDLake, McCook27 min
May 30, 2:13 PM CDTTornado WarningFSDLake, Minnehaha, Moody47 min
May 30, 2:19 PM CDTTornado WarningFSDBrookings, Kingsbury, Lake26 min
May 30, 2:44 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha31 min
May 30, 2:48 PM CDTTornado WarningFSDBrookings27 min
May 30, 3:06 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDMinnehaha24 min
May 30, 3:14 PM CDTTornado WarningFSDMinnehaha31 min
May 30, 5:45 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner, Yankton30 min
May 30, 5:51 PM CDTSevere Thunderstorm WarningFSDLake, Lincoln, McCook, Minnehaha, Turner24 min
May 30, 6:02 PM CDTSevere Thunderstorm WarningFSDLake, Moody28 min
May 30, 6:21 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner, Yankton24 min
May 30, 6:22 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury, Lake, Moody38 min
May 30, 6:46 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Turner29 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2022Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.